North Carolina, 2001

Flash Flooding in North Carolina, June 15, 2001

June 15, 2001 · NWS AKQ · 3 events in 1 county or zone

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 15, 2:01 PM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 15, 2:01 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
301 PM EDT FRI JUN 15 2001

FINALLY...APRS THAT REMNANTS OF ALLISON ON THE WAY OUT...SYS HAS
MADE DECENT PROGRESS TDA...AND WAS LCTD OVR INTR NE NC AT 18Z. BAND
OF SGFNT SHRAS/ISLTD TSRAS WITH VRY HVY RA XTNDD FM WRN TIP OF
ALBEMARLE SND NW TO PDMNT OF CNTRL VA...AND APRS THAT WL BE FOCUS OF
CONTG SGFNT RA THRUT THE EVE HRS (AND WL INCLD MENTION OF HVY
RA)...WITH GENLY SCTD (AT BEST) CVRG ERN HALF OF FA. XPCTG SYS TO
SLOLY DRIFT TO THE NNE THE NEXT 12 TO 18 HRS...THEN BE OVR CNTRL
DELMARVA MIDDAY/ERY AFTN HRS SAT. WL BRING IN SUM DRYING ON SW SIDE
OF SYS ACRS SSW PTRNS OF FA DURG SAT...WITH HIEST POPS CONFINED TO
NE SXNS. CDFNT FM THE W ARRIVES LT SAT AFTN OR EVE...THEN LIMPS TO
THE CST SAT NGT. DESPITE WK DYNAMICS/UVM WITH FNTL PASSAGE...PLNTY
OF MSTR IN PLC...SO WL CONT HI CHC POPS THRU MUCH OF SAT NGT. RDGG
SFC-ALOFT BUILDS INTO RGN FM THE W SUN THRU MID NEXT WK...PRVDG
NICE/WRM STRETCH OF WX. ZNL FLO INVOF 40N LAT SHUD BE WHR FOCUS OF
CNVTN IS MOST OF NEXT WK...APRS THERE WL BE A HOT AIR SURGE BY
WED/THU AS LLVL FLO TURNS STRNGR FM WSW DRCTN. WL GRDLY BRING DYTM
TEMPS FM 80S SUN/MON TO LWR/MID 90S WED/THU. NEXT CDFNT FCST BY
XTNDD MDLS TO REACH RGN NEXT FRI...BUT THAT'S A WK AWAY. ENJOY THE
WKND.

FCSTID = 25
SBY   71  80  68  85 /  40  60  50  10
OXB   71  78  70  84 /  40  60  50  10
ECG   72  83  70  84 /  50  50  50  10
ORF   72  83  70  83 /  50  50  50  10
PHF   72  83  70  83 /  50  50  50  10
AKQ   71  83  67  88 /  60  50  50   0
RIC   70  83  67  88 /  60  60  50   0
FVX   71  83  65  88 /  70  50  40   0

.AKQ...
MD...SCA ATLC CS4TL WTRS FENWICK ISL TO CHINCOTEAGUE.
NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.
VA...SCA CHES BAY S OF NEW POINT COMFORT...ATLC CSTL WTRS
         CHINCOTEAGUE TO NC/VA BRDR.

In the hours before

Special weather statement, Jun 15, 5:11 PM EST, 1 hour 19 minutes before
VAZ048-049-060>063-065>071-079-080-087-160015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
611 PM EDT FRI JUN 15 2001

...LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS POSSIBLE IN SHOWERS AND
THUNDERSTORMS THIS EVENING...

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF TROPICAL
STORM ALLISON CONTINUE TO AFFECT AREAS FROM EMPORIA TO THE TRI
CITIES...RICHMOND METRO AREA AND AREAS WEST OF I-95.  IN ADDITION TO
LOCALLY HEAVY DOWNPOURS AND PONDING OF WATER ON ROADWAYS...STRONG
GUSTY WINDS TO 45 MPH ARE POSSIBLE.

LATE THIS AFTERNOON...TREES WERE REPORTED DOWN IN PARTS OF HENRICO
AND HANOVER COUNTIES DUE TO VERY LOCALIZED WIND GUSTS.  A POSSIBLE
TORNADO WAS SPOTTED IN HENRICO COUNTY...BUT THIS EVENT IS STILL
BEING INVESTIGATED.

INTERESTS ALONG AND WEST OF THE I-95 CORRIDOR CAN EXPECT THE SHOWERS
AND STRONG THUNDERSTORMS TO CONTINUE THROUGH 8 PM.  WITH SATURATED
SOILS FROM HEAVY RAINS...TREES WITH SHALLOW ROOT SYSTEMS CAN BE
BLOWN DOWN WITH LESS WIND THAN IN DRY SOILS.

NO SEVERE WEATHER IS EXPECTED...BUT LOCALLY GUSTY WINDS TO 45 MPH
CAN KNOCK DOWN SOME TREES.  PLEASE REPORT ANY DAMAGE OR DOWNED TREES
TO LOCA9L LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

NS

The radar

The Norfolk radar (KAKQ), 102 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bertie

When
June 15, 6:30 PM EST
Where
Bertie County, Askewville
Reported by
LAW ENFORCEMENT
Coordinates
36.066, -76.967 (the zone’s center; the record gives no point)

One road impassable and many roads in the area reported high water.

Flash Flood, Bertie

When
June 15, 8:55 PM EST
Where
Bertie County, Askewville
Reported by
LAW ENFORCEMENT
Coordinates
36.066, -76.967 (the zone’s center; the record gives no point)

High water reported everywhere around Askewville. Report of 8.5 inches of rain near Askewville.

Flash Flood, Bertie

When
June 15, 10:30 PM EST
Where
Bertie County, Aulander
Reported by
LAW ENFORCEMENT
Coordinates
36.066, -76.967 (the zone’s center; the record gives no point)

Many roads reported closed. Several homes evacuated due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257021, 5257255, 5257077.